Mother Blames School Authorities For Son’s Death

The parents of a boy killed by an allergic reaction to his school dinner blames school authorities for their carelessness, saying if they had given him Epipen as he lay dying on the floor, he may have survived.

Nasar Ahmed’s mother accused authorities at Bow School of failing in their duty of care by not administering adrenaline to the teenager after he collapsed, turned blue and began foaming at the mouth in a school exclusion room.

She spoke after a catalogue of errors were revealed at the inquest into the November 2016 death of the 14-year-old – who had a history of severe asthma and food allergies – after eating tandoori chicken containing milk.

 The inquest heard an early adrenaline injection may have saved Nasar, but staff did not do so. Instead he died four days later in the Royal London Hospital from a massive brain injury caused by the reaction.

Returning a narrative conclusion, coroner Mary Hassell said she would write five Prevention of Future Death (PFD) reports, including to the London Ambulance Service (LAS), whose paramedic told staff not to give Nasar adrenaline before they arrived.

Speaking outside the inquest, Nasar’s mother Ferdousi Zaman told reporters her son had been a “jolly” boy who dreamed of becoming a politician, and whose friends still hoped “maybe Nasar is coming back”.

Image result for Teachers criticised for failing to give dying boy life-saving EpiPen after allergic reaction to school dinner

She criticised school staff’s medical training, saying: “If he has anaphylaxis I give him his EpiPen. They are first-aiders, they are more knowledgeable than me. They have failed their duty of care.”

In a statement read by family solicitor Lochlinn Parker, she and her husband Ashrafuz added that they were “deeply saddened to now know of the missed opportunities to save Nasar’s life”.

“We strongly believe that if Nasar’s care plan had been completed correctly, if staff had been aware of the care plan and if it had been followed properly, including administering an EpiPen as soon as possible, that Nasar would be alive today.

“Following our painful loss of Nasar we hope that important lessons about the care of children suffering from asthma will be learnt and other lives saved.”

Year Nine pupil Nasar had asthma, severe eczema and a host of allergies, including to milk, fish, nuts, wheat, some meats, apples and oranges.

His inquest revealed:

  • His asthma had been inaccurately listed by the school nurse in his medical care plan as “mild to moderate” rather than “severe”.
  • The care plan did not mention an EpiPen or using adrenaline to tackle his many allergies.
  • Staff including first aider Cherie Hyde and PE teacher Gemma Anderson had access to an inhaler and EpiPen from Nasar’s personal medical box for five minutes before paramedics arrived but were unsure whether to use them.
  • Staff were encouraged to familiarise themselves with pupils’ care plans but “often did not unless there was a school excursion”.
  • The deputy head, who had in the past taught Nasar, did not know about his allergies or care plan when he made the decision to place Nasar in the IER detention.
  • The coroner said “the lack of familiarity of the IER supervisor and nearby members of staff with Nasar’s allergy action plan and medication box used up time in an extremely time critical situation”.
  • The 999 operator put staff through to a LAS paramedic, who told them over the phone not to administer adrenaline from the EpiPen because Nasar was not displaying classic symptoms of anaphylaxis.
  • Differences in how the severity of Nasar’s allergies and asthma were recorded by Barts and his GP – he was prescribed as many as 30 inhalers in a single year.

Ms Hassell said she would be writing PFD reports to the school, his GP, Barts Health NHS Trust, LAS and the Chief Medical Officer for England, the latter to suggest EpiPens be widely available alongside heart defibrillators in public places.

Returning her conclusion, Ms Hassell told the inquest: “If the EpiPen had been used promptly and Nasar had been administered adrenaline, there is a possibility but not a probability that this would have changed the outcome.”

Outlining her PFD to the ambulance service, she added: “The paramedic said don’t give the EpiPen because there were no classic symptoms of anaphylaxis.

“The reality of giving a dose of adrenaline is that it is unlikely to do any significant harm, whereas the potential good of giving an EpiPen is lifesaving.”

In a statement, Bow School’s executive headteacher Cath Smith said it had “rigorously reviewed all of our safety procedures and are providing more training for staff across the board”.

She added: “We will now consider the advice from the coroner very carefully to see what further action we should take.”

Leave a Reply

Your email address will not be published. Required fields are marked *